Alert archive / Arizona / Flash Flood Warnings in 2017

Flash Flood Warning 15, NWS Phoenix, AZ

July 24, 2017Maricopa County, Pinal County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Jul 24, 2017, 10:08 AM MST for Maricopa County, Pinal County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2017, 10:08 AM MST (17:08 UTC)
Expired
Jul 24, 2017, 1:00 PM MST
In force
3 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

Counties Maricopa County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 18 km from the middle of the area, began a volume at 17:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 5.1 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2017-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1113 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2017-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1113 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
860 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

183 
WGUS55 KPSR 241708
FFWPSR
AZC013-021-242000-
/O.NEW.KPSR.FF.W.0015.170724T1708Z-170724T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
1008 AM MST MON JUL 24 2017

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Maricopa County in south central Arizona...
  Pinal County in southeastern Arizona...

* Until 100 PM MST

* At 1003 AM MST, Doppler radar and automated rain gauges indicated 
  heavy rain had fallen due to showers and thunderstorms across the 
  warned area. Flash flooding is expected to continue as storm 
  runoff drains across the area. Additional rain showers could 
  exacerbate flooding conditions around the far East Valley through 
  the early afternoon. 

Flood waters are moving in Weekes Wash through Apache Junction. Low 
water crossings and travel routes near the wash will be impacted by 
flooding as well as nearby residences and trailer parks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3354 11137 3313 11136 3313 11168 3353 11172

$$

Nolte
1 follow-up statement
391 
WGUS75 KPSR 241953
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
1253 PM MST MON JUL 24 2017

AZC013-021-242000-
/O.EXP.KPSR.FF.W.0015.000000T0000Z-170724T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-Pinal AZ-
1253 PM MST MON JUL 24 2017

...THE FLASH FLOOD WARNING FOR MARICOPA AND PINAL COUNTIES WILL
EXPIRE AT 100 PM MST...

The heaviest rain has ended over the warned area as such, the flash 
flood warning will be allowed to expire. Streamflow in Weekes Wash 
has slowly drawn down but will still impact locations along the 
drainage into the evening hours. Please continue to heed any 
remaining road closures.

Additional showers and thunderstorms may develop into the area from 
the south, exacerbating on-going flooding with new rainfall. Travel 
with caution through the area, do not cross flooded roadways and 
stay abreast on current warning and advisory information from the 
National Weather Service.

LAT...LON 3354 11137 3313 11136 3313 11168 3353 11172

$$

Nolte

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 9:51 AM MST, 17 minutes earlier.

Area forecast discussion, Jul 24, 9:51 AM MST, 17 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
951 AM MST Mon Jul 24 2017

.SYNOPSIS...
Thunderstorm activity can be expected across the region today,
especially over northern and southwestern Arizona. Cloud cover
and a moist atmosphere will lead to cooler temperatures today.
This will be followed by drier southwesterly flow aloft leading to
warmer temperatures along with fewer storms across the region
Tuesday through Thursday. More active monsoon conditions return by
next weekend.

&&

.DISCUSSION...
A very moist air mass is in place with near all-time record PW
value observed in the 12Z Phoenix sounding (2.23 inches).
Widespread showers and thunderstorms have been very efficient
rainfall producers, with rainfall rates of 1-2 inches per hour
common. Short-term radar trends suggest the greatest rainfall
threat will continue across south-central Arizona through early
afternoon. Satellite trends and high-resolution model guidance
show the back edge of convection coinciding with drier air across
southern Arizona, and this should overspread the area mid-late
afternoon, supporting a general decrease in precipitation trends.
However, until then, the threat for localized to potentially flash
flooding will remain a concern. Temperatures will also be well
below normal today across south-central Arizona due to the cloud
cover and precipitation, struggling to reach the lower 90s across
the lower deserts.

&&

.PREVIOUS DISCUSSION...
After all of last night's convection,
there are multiple MCVs floating around Arizona. One prominent one
is departing northern Maricopa County early this morning and
moving into northern Arizona. Scattered light showers are the
result. Speaking of the earlier convection, a lot of the 00Z hi-
res models did a rather poor job of depicting it for our area -
despite only being a 1-4 hour forecast. There are a variety of
different solutions amongst those models for our forecast area.
Some of them, especially the ones that were so underdone with last
evening's activity, depict convection redeveloping over south-
central Arizona. However, multiple runs of the HRRR have the focus
further west - specifically over La Paz County. The 06Z NAM Nest
does as well. They appear to be generating convection on the
western periphery of the aforementioned MCV. Have leaned toward
this scenario but still a lot of question about how much
destabilization there will be given all of the cloudiness. With so
much moisture in place, anticipate there will be some sort of
showers (if not full fledged thunderstorms) there. The influence
of the mid level inverted trough should also help to get at least
isolated coverage over other lower elevation locations with better
chances higher terrain. On the back side of the inverted trough,
drier air starts moving in later today. Anticipate that things
will be fairly quiet by early evening if not sooner.

Tuesday through Thursday Sunday...
With a lot less moisture available, look for quiet a downtrend in
PoPs (limited to south-central AZ - mainly higher terrain). Temps
climb as well but not out of hand. Late in the week and over the
weekend, a more favorable flow pattern sets up. Plus it appears
there will be a tropical storm of some sort passing south and west
of Baja which helps advect moisture back into the region. Thus a
gradual return of PoPs from east to west. Temps nudge down as
well.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:

Showers and isolated thunderstorms will be off and on from now
through about 22Z this afternoon. Storms aren't expected to be
strong, but they will be capable of producing some good rainfall.
Activity will be on a downward trend after 22Z, with mostly dry
conditions expected for the remainder of the TAF period. Winds
will primarily be out of the east, with some variableness expected
near showers/storms. Low level cloud decks will be around 5 to 8
kft, with gradual clearing and lifting after 00Z.

Southeast California/Southwest Arizona including KIPL and KBLH:

Showers and isolated thunderstorms will be off and on between 13Z
this morning and 22Z this afternoon. Storms aren't expected to be
strong, but they will be capable of producing some good rainfall.
Activity will be on a downward trend after 22Z, with mostly dry
conditions expected for the remainder of the TAF period. Winds
will primarily be out of the southeast at KIPL and out of the
south at KBLH, with some variableness expected near
showers/storms. Low level cloud decks will be around 5 to 8 kft,
with gradual clearing and lifting after 00Z.

Aviation discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Wednesday through Sunday:

Storm chances will be minimal on Wednesday with only slight
chances limited to the higher terrain of south-central Arizona.
Humidities and storm chances begin to increase Thursday with
chances reaching southeast California by Saturday. Temperatures
will be near normal Wednesday and Thursday (a bit above normal
near and west of the Lower Colorado River Valley) before beginning
to decrease late this week. Apart from thunderstorms, winds will
follow familiar warm season patterns.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...Rogers
PREVIOUS DISCUSSION...AJ
AVIATION...Hernandez
FIRE WEATHER...AJ

In the hours before

Local storm report, Jul 24, 6:14 AM MST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
614 AM MST MON JUL 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 AM     HEAVY RAIN       1 SE APACHE JUNCTION    33.40N 111.53W
07/24/2017  E0.59 INCH       PINAL              AZ   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED MINOR FLOODING JUST
            NORTH OF TOMAHAWK AND US 60. SAYS WATER IS
            UP TO THE CURB ON THE RIGHT LANE.

&&

BH
Local storm report, Jul 24, 9:15 AM MST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
915 AM MST MON JUL 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FLASH FLOOD      3 ESE SACATON           33.07N 111.70W
07/24/2017                   PINAL              AZ   PUBLIC

            TRUCK PARTIALLY SUBMERGED, PALM TREES
            WASHING AWAY. AT SACATON & 87.

&&
Local storm report, Jul 24, 9:18 AM MST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
918 AM MST MON JUL 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0917 AM     FLASH FLOOD      1 SW APACHE JUNCTION    33.40N 111.57W
07/24/2017                   PINAL              AZ   BROADCAST MEDIA

            LIVE RESCUE ON BROADCAST MEDIA UNDERWAY,
            16TH AVE AT SAGUARO.

&&

KW
Local storm report, Jul 24, 9:26 AM MST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
926 AM MST MON JUL 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND DMG     3 NE SKY HARBOR AIRPORT 33.47N 111.97W
07/23/2017                   MARICOPA           AZ   AMATEUR RADIO

            TOWER BLOWN OVER ONTO HOUSE. DELAYED REPORT.

&&

KW
Local storm report, Jul 24, 9:40 AM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
940 AM MST MON JUL 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0938 AM     HEAVY RAIN       5 W AHWATUKEE FOOTHILLS 33.31N 112.14W
07/24/2017  M2.09 INCH       MARICOPA           AZ   MESONET

            MARICOPA COUNTY FLOOD CONTROL GAUGE
            INDICATING 2.09 INCH RAINFALL IN ONE HOUR.

&&

KW

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 5:41 PM MSTSpecial Weather StatementPSRPinal34 min
Jul 23, 5:53 PM MSTAreal Flood AdvisoryPSRPinal3 hr
Jul 23, 6:14 PM MSTSpecial Weather StatementPSRPinal31 min
Jul 23, 6:48 PM MSTSpecial Weather StatementPSR27 min
Jul 23, 6:51 PM MSTSpecial Weather StatementPSRMaricopa24 min
Jul 23, 7:09 PM MSTAreal Flood AdvisoryPSRPinal2 hr
Jul 23, 7:10 PM MSTFlash Flood WarningPSRMaricopa, Pinal3 hr
Jul 23, 7:17 PM MSTSpecial Weather StatementPSRMaricopa28 min
Jul 23, 7:29 PM MSTAreal Flood AdvisoryPSRPinal3 hr
Jul 23, 7:44 PM MSTFlash Flood WarningPSRMaricopa, Pinal3 hr
Jul 24, 5:54 AM MSTAreal Flood AdvisoryPSRMaricopa, Pinal3 hr
Jul 24, 7:19 AM MSTFlash Flood WarningPSRMaricopa, Pinal3 hr
Jul 24, 8:08 AM MSTAreal Flood AdvisoryPSRMaricopa, Pinal4 hr
Jul 24, 8:13 AM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Jul 24, 8:59 AM MSTFlash Flood WarningPSRMaricopa, Pinal3 hr
Jul 24, 11:10 AM MSTAreal Flood AdvisoryPSRLa Paz, Maricopa, Yuma3 hr
Jul 24, 11:26 AM MSTAreal Flood AdvisoryPSRLa Paz3 hr
Jul 24, 11:52 AM MSTFlash Flood WarningPSRMaricopa3 hr
Jul 24, 12:00 PM MSTFlash Flood WarningPSRLa Paz3 hr
Jul 24, 12:22 PM MSTFlash Flood WarningPSRLa Paz, Maricopa6 hr
Jul 24, 2:39 PM MSTFlash Flood WarningPSRMaricopa3 hr

Nearby

Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.